NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Why Am I Having Heavy Periods Again?
I have been diagnosed with endemetriosis since last year. I was prescribed by my doctor of duphaston and I had taken it for 6 months. After that, I had stopped for a month and I did not get my regular periods for that month. I did get my period on a month after but I have very heavy periods which lasts for almost 7 days. On the 8th day, to stop my period, I take a birth control pills for 10 days and switch to duphaston. But after I switched, I started having my periods again which is heavy. What could be the cause of it? How can I let the period stop?
Endometriosis, a disorder that typically causes very painful periods, is a different process from menorrhagia, which means heavy vaginal bleeding. Nevertheless, the treatment for these two conditions is often the same -- stopping or slowing down menstrual flow.
There are several types of medications that can accomplish this: most commonly birth control pills, progestins (like the Duphaston that you describe), or GnRH agonists (medicine that induces a temporary menopause). For each of these medications, the best effect in stopping the menstrual cycle involves continuous use.
Starting and stopping medication, or switching from one to another, commonly causes additional bleeding and/or pain.
Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University